Cathecolaminergic Polymorphic Ventricular Tachycardia: Successful Emergency Treatment with Intravenous Propranolol

Gabriella De Rosa, Angelica B. Delogu, Marco Piastra, Antonio Chiaretti, Raffaella Bloise, Silvia G. Priori

Research output: Contribution to journalArticle

Abstract

Catecholaminergic polymorphic ventricular tachycardia (VT) is a rare arrhythmogenic disorder, which may cause sudden death and whose relationships with mutations in cardiac ryanodine receptor gene have been recently established. The present article reports a catecholaminergic polymorphic VT case of a 9-year-old girl, without any previous history of syncope, who has been found unconscious while playing and referred comatose to pediatric intensive care unit. The electrocardiogram pattern showed runs of bidirectional and polymorphic VT degenerating into ventricular fibrillation, without QT interval abnormalities. Various attempts of cardioversion, lidocaine, and magnesium sulfate intravenous infusions were only partially effective. Owing to catecholaminergic polymorphic VT highly suggesting electrocardiogram pattern, intravenous propranolol was administered, achieving immediate VT interruption. Long-term nadolol therapy effectively prevented further arrhythmias, with no relapses up to 10 months later; a good neurologic recovery was also obtained. Genetic evaluation revealed in this patient-but not in relatives-a mutation in ryanodine receptor gene on chromosome 1.

Original languageEnglish
Pages (from-to)175-177
Number of pages3
JournalPediatric Emergency Care
Volume20
Issue number3
DOIs
Publication statusPublished - Mar 2004

Fingerprint

Emergency Treatment
Ventricular Tachycardia
Propranolol
Ryanodine Receptor Calcium Release Channel
Electrocardiography
Nadolol
Magnesium Sulfate
Pediatric Intensive Care Units
Electric Countershock
Mutation
Chromosomes, Human, Pair 1
Syncope
Ventricular Fibrillation
Coma
Sudden Death
Lidocaine
Intravenous Infusions
Nervous System
Genes
Cardiac Arrhythmias

Keywords

  • Arrhythmia
  • Propranolol
  • Ryanodine
  • Sudden death
  • Ventricular tachycardia

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Nursing(all)
  • Emergency Medicine

Cite this

Cathecolaminergic Polymorphic Ventricular Tachycardia : Successful Emergency Treatment with Intravenous Propranolol. / De Rosa, Gabriella; Delogu, Angelica B.; Piastra, Marco; Chiaretti, Antonio; Bloise, Raffaella; Priori, Silvia G.

In: Pediatric Emergency Care, Vol. 20, No. 3, 03.2004, p. 175-177.

Research output: Contribution to journalArticle

De Rosa, Gabriella ; Delogu, Angelica B. ; Piastra, Marco ; Chiaretti, Antonio ; Bloise, Raffaella ; Priori, Silvia G. / Cathecolaminergic Polymorphic Ventricular Tachycardia : Successful Emergency Treatment with Intravenous Propranolol. In: Pediatric Emergency Care. 2004 ; Vol. 20, No. 3. pp. 175-177.
@article{dff28fb8f4e546e180f7a9feb4f48539,
title = "Cathecolaminergic Polymorphic Ventricular Tachycardia: Successful Emergency Treatment with Intravenous Propranolol",
abstract = "Catecholaminergic polymorphic ventricular tachycardia (VT) is a rare arrhythmogenic disorder, which may cause sudden death and whose relationships with mutations in cardiac ryanodine receptor gene have been recently established. The present article reports a catecholaminergic polymorphic VT case of a 9-year-old girl, without any previous history of syncope, who has been found unconscious while playing and referred comatose to pediatric intensive care unit. The electrocardiogram pattern showed runs of bidirectional and polymorphic VT degenerating into ventricular fibrillation, without QT interval abnormalities. Various attempts of cardioversion, lidocaine, and magnesium sulfate intravenous infusions were only partially effective. Owing to catecholaminergic polymorphic VT highly suggesting electrocardiogram pattern, intravenous propranolol was administered, achieving immediate VT interruption. Long-term nadolol therapy effectively prevented further arrhythmias, with no relapses up to 10 months later; a good neurologic recovery was also obtained. Genetic evaluation revealed in this patient-but not in relatives-a mutation in ryanodine receptor gene on chromosome 1.",
keywords = "Arrhythmia, Propranolol, Ryanodine, Sudden death, Ventricular tachycardia",
author = "{De Rosa}, Gabriella and Delogu, {Angelica B.} and Marco Piastra and Antonio Chiaretti and Raffaella Bloise and Priori, {Silvia G.}",
year = "2004",
month = "3",
doi = "10.1097/01.pec.0000117927.65522.7a",
language = "English",
volume = "20",
pages = "175--177",
journal = "Pediatric Emergency Care",
issn = "0749-5161",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Cathecolaminergic Polymorphic Ventricular Tachycardia

T2 - Successful Emergency Treatment with Intravenous Propranolol

AU - De Rosa, Gabriella

AU - Delogu, Angelica B.

AU - Piastra, Marco

AU - Chiaretti, Antonio

AU - Bloise, Raffaella

AU - Priori, Silvia G.

PY - 2004/3

Y1 - 2004/3

N2 - Catecholaminergic polymorphic ventricular tachycardia (VT) is a rare arrhythmogenic disorder, which may cause sudden death and whose relationships with mutations in cardiac ryanodine receptor gene have been recently established. The present article reports a catecholaminergic polymorphic VT case of a 9-year-old girl, without any previous history of syncope, who has been found unconscious while playing and referred comatose to pediatric intensive care unit. The electrocardiogram pattern showed runs of bidirectional and polymorphic VT degenerating into ventricular fibrillation, without QT interval abnormalities. Various attempts of cardioversion, lidocaine, and magnesium sulfate intravenous infusions were only partially effective. Owing to catecholaminergic polymorphic VT highly suggesting electrocardiogram pattern, intravenous propranolol was administered, achieving immediate VT interruption. Long-term nadolol therapy effectively prevented further arrhythmias, with no relapses up to 10 months later; a good neurologic recovery was also obtained. Genetic evaluation revealed in this patient-but not in relatives-a mutation in ryanodine receptor gene on chromosome 1.

AB - Catecholaminergic polymorphic ventricular tachycardia (VT) is a rare arrhythmogenic disorder, which may cause sudden death and whose relationships with mutations in cardiac ryanodine receptor gene have been recently established. The present article reports a catecholaminergic polymorphic VT case of a 9-year-old girl, without any previous history of syncope, who has been found unconscious while playing and referred comatose to pediatric intensive care unit. The electrocardiogram pattern showed runs of bidirectional and polymorphic VT degenerating into ventricular fibrillation, without QT interval abnormalities. Various attempts of cardioversion, lidocaine, and magnesium sulfate intravenous infusions were only partially effective. Owing to catecholaminergic polymorphic VT highly suggesting electrocardiogram pattern, intravenous propranolol was administered, achieving immediate VT interruption. Long-term nadolol therapy effectively prevented further arrhythmias, with no relapses up to 10 months later; a good neurologic recovery was also obtained. Genetic evaluation revealed in this patient-but not in relatives-a mutation in ryanodine receptor gene on chromosome 1.

KW - Arrhythmia

KW - Propranolol

KW - Ryanodine

KW - Sudden death

KW - Ventricular tachycardia

UR - http://www.scopus.com/inward/record.url?scp=1642358986&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1642358986&partnerID=8YFLogxK

U2 - 10.1097/01.pec.0000117927.65522.7a

DO - 10.1097/01.pec.0000117927.65522.7a

M3 - Article

C2 - 15094576

AN - SCOPUS:1642358986

VL - 20

SP - 175

EP - 177

JO - Pediatric Emergency Care

JF - Pediatric Emergency Care

SN - 0749-5161

IS - 3

ER -